[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] post-exercise spikes

>Your courage in experimenting with dosage to handle the post exercise
>problem is to be admired. At age 20 I might have had the guts to do it, but
>not now.

Well, I love walking and I wasn't prepared to suffer those huge highs every
time! I started off being cautious about increasing the insulin, but since
that had little effect I had to throw caution to the wind! It seems that a
failry hefty pre-emptive strike is the only way to deal with it. Otherwise
I found it very hard to get my BG back down if I waited until it had gone

>The phenomenon you refer to of increased insulin requirement in the
>"recuperation " period is something I have long been aware of as a result of
>prolonged increased physical activity (such as a long walk or hours of
>gardening). Such activity certainly has a different effect than a short
>burst such as a half-hour run or a work-out

>I have asked my consultant about it and his response is that these spikes
>are caused by the insulin supply being reduced too much during the exercise
>period and that no athlete needs "no insulin" during exercise.

That's the standard theory, but I disagree in certain cases. I still had
plenty of insulin in my body. If i am, say, at a dance competition which
can last for 14 hours, I may reduce my insulin by half during that whole
time, without going high. It's odd that I do quite a few different forms of
exercise, both prolonged and short bursts, and this type of strenuous
walking seems to be the only thing that has this effect.

 >Your experiment in increasing your dosage
before the end of a prolonged >exercise period would seem to support this
theory, but also indicates to me >that there are other metabolic changes
which are worthy of investigation, >including how variable is the effect of
a particular type or quantity of >insulin depending on one's activity level.
Is Humalog quite as quick to act >(and to stop) as we are told?

That would be interesting to find out. I don't recall having
this problem when I was on MDI and had Insulatard in my systemas well as
the Humalog, but then again, my control wasn't great then anyway.
If I ever have to go back to MDI for any length of time, I shall test this
Humalog is certainly very quick to act with me. And its action runs out
very fast too.
If I stop my pump, my Bg can increase by 10 mmol/l in an hour, although myu
basal rate is 1.1 units per hour.
 And 1 unit of insulin can bring down a
high BG by 4 mmol/l in about 15 mins. I don't know if that's unusual but it
seems pretty fast to me.

When I'm feeling adventurous, I might try using Actrapid in my pump and
going for a long walk,and seeing how its effect differs from Humalog.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml